CSN Login
Members Online: 5

Ear problems

Michaelynn
Posts: 67
Joined: Apr 2010

Went to my 5th carbo/taxol treatment on August 24th. I was coming down with a sore throat and cold that morning but they went ahead and did the infusion anyway. Cold lasted much longer than usual and I still have a cough and my ears have a lot of pressure and I can hear my heart beating in the right ear which is driving me crazy. So i called my dr and he prescribed the z pack antibiotic which kills bacteria infections and stays in the body for 10 days after taking the 6 pills. Still not feeling good today and called the dr again and they say call your regular physician (which since I am on medicaid they had assigned me a new regular physician) so I called him and they tell me they a re not seeing any new patients until late October and go to the emergency room. SO I head there this morning and it is full of people this being the day ofter a holiday weekend. So they give me blood work which is fine and a chest x-ray since I am coughing my head off (chemo cough is my guess) x=ray is fine so they prescribe me some different antibiotics and I am off to the drug store some 3 hours later after my arrival at the emergency room. The druggest said he can't fill my prescription because medicaid says it conflicts with medicine I am already taking and that I am already taking the z pack which is the same kind of antibiotic they had prescribed as new. So I am still having the ear problems. Anybody else ever had this problem?

llight
Posts: 99
Joined: Feb 2010

I am SO SORRY you have had to go through all this. IMO the onc ofc should be taking care of you. So infuriating to make you go through all this!

I got a little ringing in the ears; unlike you I did not get a cold. Apparently carbo can cause ear problems.

Carboplatin
Side effects
-Central neurotoxicity: Infrequent but patients over age 65 are at increased risk. Symptoms include…ringing in the ears.…
-Hearing loss (ototoxicity) - loss of high pitched sounds.

-Contact your health care provider within 24 hours of noticing any of the following:
Change in hearing
href=http://www.chemocare.com/bio/carboplatin.asp>http://www.chemocare.com/bio/carboplatin.asp

TIP: Don't forget to tell any med ofc you deal w/ that you are a cancer patient in treatment. Ask to be seen earlier or ask how they can help you because of your condition. These med people just don't get it sometimes. And you should be treated differently and w/ some TLC. Your energy should be going towards your treatment/healing and should not be eaten up by this lack of medical care/runaround. Sorry soapbox, here. Just hope this info might help you. I've been through the ringer, too.

RGW
Posts: 59
Joined: Mar 2010

Do you have a mediport on the same side that of the ear pain? I had a similar problem after my 5th Carbo/Taxol combo, ear pain with hearing blood pounding. Also had neck pain. I had my port flushed and it seems to have fixed the problem. I think (but the nurses don't think this is right) that the port in my neck got kinked someohow and was causing referred pain to my neck. It felt like muscle spasms & Flexeril helped it feel better. Of course, don't take any medications without checking with your doctor first. I had my 6th (and last) chemo today. Yay!!

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

So happy to hear that you have finished your chemo. What an accomplishment and I am so happy for you. Now you can truly start reclaiming your life, smell the roses, hear the music and DANCE!!

Wishing you the very best....forever!!

Karen

Michaelynn
Posts: 67
Joined: Apr 2010

I don't have a port. I went to Doctor again today they say my ear drums are bulging but see no fluid movement. since I already took the z pak antibiotics they do not want to prescribe any other antibiotics something about building up a resistance to them and I might get an infection down the road and need some more antibiotics. So they are prescribing Sudafed. I have to wait until tomorrow to start taking them as I am taking sleeping pills and I can't mix the two. They are also 12 hour time released pills so I can only take 1 per day. So I think if they work at all it will be this weekend before I get any relief. If that doesn't work then I have to travel to some city that will take my medicaid to see a ear nose throat specialist. I am also having problems with my head (brain) hurting a lot of pressure inside my head but not a headache. I find a cold wash rag on my head seems to help a bit with that and am wondering if it is some time of chemo brain??????? This started after chemo # 4

llight
Posts: 99
Joined: Feb 2010

So sorry, again, you are dealing with this. I hope the Sudafed helps.

I'm still wondering if it's toxic effects of the carboplatin. Carbo does cause ototoxicity in a small percentage of people.

Ototoxicity - scroll down to Anti-neoplastics
href=http://www.vestibular.org/vestibular-disorders/specific-disorders/ototoxicity.php >http://www.vestibular.org/vestibular-disorders/specific-disorders/ototoxicity.php
"Cisplatin and related agents are absorbed by the cochlear hair cells and result in ototoxicity through the production of reactive oxygen species.[11]"
href=http://en.wikipedia.org/wiki/Ototoxicity >http://en.wikipedia.org/wiki/Ototoxicity

Carboplatin - Merck Manual -- Otic (ear) side effects = 1%
href=http://www.merck.com/mmpe/lexicomp/carboplatin.html >http://www.merck.com/mmpe/lexicomp/carboplatin.html
Chemo brain, as I understand it, is related to thinking and memory problems not pressures in the ear and head. I'm glad you get a little relief from a cold washcloth on your head.

How many more treatments do you have? Let us know how the Sudafed is working.

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

I can speak from personal experience about Chemo brain. Mental processes are slowed. Hard to concentrate or focus. Lose one's ability to multi-task like you used to. Forget things.
Fuzzy headed.

Maybe the head hurting is from pressure in your head....could you have a sinus infection? If your ear drums are bulging there is something definitely going on. Have you noticed a loss of hearing? You may need to have a little tube put in the ear so it can drain...that is a simple procedure the ear dr. can do in his office generally.

Hoping you get some relief soon!

Karen

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network